Alert archive / Iowa / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Quad Cities, IA

June 26, 2021Linn County, Iowa

NWS Quad Cities, IA issued this areal flood warning at Jun 26, 2021, 1:18 AM CDT for Linn County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2021, 1:18 AM CDT (06:18 UTC)
Expired
Jun 26, 2021, 5:58 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

206 
WGUS43 KDVN 260618
FLWDVN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA IL
118 AM CDT Sat Jun 26 2021

IAC113-261200-
/O.NEW.KDVN.FA.W.0004.210626T0618Z-210626T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn IA-
118 AM CDT Sat Jun 26 2021

The National Weather Service in Quad Cities has issued a

* Flood Warning for...
  Central Linn County in east central Iowa...

* Until 700 AM CDT.

* At 118 AM CDT, local law enforcement reported flooding in the 
  warned area due to heavy rain from earlier tonight. Between 3 and 
  6 inches of rain have fallen.

* Some locations that will experience flooding include...
  Cedar Rapids, Marion, Springville, Whittier, Marion Airport and 
  Squaw Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4204 9166 4215 9153 4208 9139 4199 9161

$$

Uttech
1 follow-up statement
104 
WGUS83 KDVN 261058
FLSDVN

Flood Statement
National Weather Service Quad Cities IA IL
558 AM CDT Sat Jun 26 2021

IAC113-261108-
/O.CAN.KDVN.FA.W.0004.000000T0000Z-210626T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn IA-
558 AM CDT Sat Jun 26 2021

...FLOOD WARNING IS CANCELLED FOR CENTRAL LINN COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4204 9166 4215 9153 4208 9139 4199 9161

$$

Uttech

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this areal flood warning went out at Jun 25, 5:54 PM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 25, 5:54 PM CDT, 7 hours 24 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
554 PM CDT Fri Jun 25 2021

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 PM CDT Fri Jun 25 2021

Latest sfc analysis and satellite imagery were showing the area
riddled with boundaries, with one pushing north acrs the northern
CWA with sctrd showers/storms around it acting like a warm front
being pushed north by south central-southeast IA MCV. Another main
front was located acrs south central KS, up thru the eastern CWA and
toward Chicago, while a cool frontal zone was sagging south or quasi-
stationary from west central IA into southwest WI. Interesting
pressure rise bubble currently acrs the southeastern CWA. Another
potentially stormy night tonight into portions of Saturday, and the
Flash Flood watch has been expanded.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 325 PM CDT Fri Jun 25 2021

Tonight...The current activity north of Hwy 30 will continue to
drift north of the CWA by 5-6 pm, until then they may produce
locally heavy downpours and a few non-supercell type funnel clouds
with boundary near by. The main convective initiation zone is ongoing
in outflow boundary convergent zone acrs east central KS into
western MO. The bulk of the resultant storm complexes from these
should propagate east-northeast acrs MO and remain mainly south of
the local CWA. But with the IA MCV approaching and southwest
increasing LLJ of 35 KTS, expect some secondary sctrd storms or
clusters to move in/develop acrs the southeast third to half of the
CWA after 01z or so and last thru at least midnight, depending on
storm clusters/MCS moving east acrs central/northern MO and how much
they interrupt the LLJ feed. With another 2 inch PWAT feed taking
shape to stream this way, more heavy rain and flooding looks to be
the primary threat from night time storms. As for severe potential,
suppose isolated damaging wind/bursts possible with mini-bows, but
the column saturation making for a more robust severe threat looks
marginal at best.

A secondary band of storms may look to fire further north by late
evening or after midnight, either along or just north of I80 or the
Hwy 30 corridor. These storms will also be heavy rain producers, and
there are some signs of training potential where they lay out. If on
or just north of I80, some of these areas have had recent heavy rain
and there may by a flash flood threat with another 1-3 inches of
rain possible along this swath if they persist or move slow. Thus as
a precaution, have expanded the FF watch northward as a buffer.
Areas further north along Hwy 30 have missed out on the recent heavy
rains, and should be able to take a good bout. But can't rule out
some urban flooding with high rainfall rates even in the ongoing dry
areas. Low temps again in the upper 60s to lower 70s. Back to the
south, some concern that last night hard hit areas of Mt Pleasant
IA, Columbus Junction IA, eastward acrs Henry/Bureau/Putnam counties
can get another 1-3+ inches and really re-invigorate flash flooding
problems. A few CAMs showing heavy rain from a band of storms late
tonight from the Quad City area, toward Morrison and Mt Carroll IL.
A messy and still uncertain fcst where the real heavy rain threat
can lay out locally, as storm complexes roll east acrs MO.

Saturday...Maybe some temporary lull periods, but expect sctrd
showers and storms to increase acrs the area in warm sector of the
front and low pressure on the boundary squeezing in from the west.
Localized passing bouts of heavy rainfall may aggravate any ongoing
flooding situations. Won't do it now because of expected limited
storm coverage, but could see the need to extend the flash flood
watch into the day. An interesting severe storm threat may develop
just to lee of sfc low on the front acrs the northern into the
northeastern CWA Sat afternoon. If enough heating, backed sfc flow
and low LCL's may foster a tornado threat in those triple-point like
areas. High temps held in the upper 70s to low 80s taking into
account cloud debris and BL saturation.   ..12..

.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 325 PM CDT Fri Jun 25 2021

The upper level trough will persist over the central US next week
leaving us in southwest flow aloft.  There are indications this
trough will pass through our area very late Friday or into the
weekend, though timing in the models this far out, not surprisingly,
differs.

We will see a frontal passage Sunday which should briefly shift the
rain chances to our southeast. But this will be short-lived with the
upper level trough to our west and occasional short waves embedded
in the flow supporting scattered thunderstorm development in a
seasonably moist air mass through the week.  Another frontal passage
is indicated in the models late Thursday into Friday.  But again
there are model differences regarding how persistent the post
frontal drying will be.

So we are not looking at sufficient rainfall to break the drought,
but perhaps enough to help improve conditions locally at least for a
short time.  A key message regarding the PoPs is that even though
there are chances essentially each day, there will be plenty of dry
hours.  Temperatures during this time frame should be around
seasonal norms, highs in the 80s and lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 553 PM CDT Fri Jun 25 2021

Another challenging set of TAFs revolving around trying to time the
precipitation and favored locations, and transient bouts of
lower flight conditions (MVFR/IFR).

Overall, anticipate scattered storms around especially tonight
through Saturday morning with transient bouts of MVFR/IFR
conditions and possibly gusty winds with the stronger activity.
Late tonight into Saturday morning may see more widespread MVFR to
IFR CIGs and light fog develop with low level saturation, with
some improvement to higher MVFR and VFR anticipated by late
Saturday AM/PM.

&&

.HYDROLOGY...
Issued at 1052 AM CDT Fri Jun 25 2021

The bulk of the heavy rain amounts in the past 24hrs have fallen
south of I-80 in the lower portions of the tributary rivers, with
the exception of the Skunk, Des Moines, Fox, Green, and La Moine
rivers. Rain amounts between 3 and 5 inches fell across southern
Jefferson, Van Buren, Henry, and Louisa counties in Iowa, and
Bureau and Henry counties in Illinois. As a result, rapid rises
occurred on the Des Moines River at Keosauqua and near St
Francisville, and on the Skunk River at Augusta.

Continued the flood warnings for Colmar, Keosauqua, and St
Francisville (now expecting Moderate flooding) and upgraded the
flood watch to a flood warning on the Fox River at Wayland.
Additional rain amounts between a half inch and 1.25" is forecast
in these basins overnight tonight.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Cedar-Clinton-Des
     Moines-Henry IA-Jefferson-Johnson-Keokuk-Lee-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Flash Flood Watch through Saturday morning for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren-Whiteside.

MO...Flash Flood Watch through Saturday morning for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Wolf
AVIATION...McClure
HYDROLOGY...Gross
Hazardous weather outlook, Jun 25, 4:30 PM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
430 PM CDT Fri Jun 25 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
430 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

More thunderstorms will move across the area tonight, with the
potential for severe storms. Damaging winds will be the primary
threat. Most of the area is in a Marginal Risk for severe weather
tonight, with a Slight Risk for areas along and south of a Memphis
Missouri to Macomb Illinois line. Of a higher coverage threat,
the thunderstorms will be capable of more heavy rain. With much of
the Outlook Area recently receiving from 3 to 6 inches of
rainfall over the past few days, additional heavy rain tonight
will likely produce some flash flooding especially south of
Interstate 80. Area rivers and streams in the heavy rainfall areas
will also continue to experience significant rises, with some
going into flood or already flooding. The Flash Flood Watch for
tonight has been expanded northward to include most areas
generally along and south of the Highway 30 corridor.

Some area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a daily risk of thunderstorms across the area. Locally
heavy rainfall is also possible.

The Storm Prediction Center has a marginal risk of severe storms
on Saturday. If severe storms develop the primary risk is
damaging winds, although an isolated tornado will also be
possible.

Beyond Saturday it is too early to determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotter activation may
also be needed for portions of the Outlook Area on Saturday.

12

In the hours before

Local storm report, Jun 25, 9:19 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HEAVY RAIN       1 NW GALENA             42.43N 90.44W
06/25/2021  M0.88 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&
Special weather statement, Jun 25, 10:51 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1051 PM CDT Fri Jun 25 2021

IAC113-260430-
Linn-
1051 PM CDT Fri Jun 25 2021

...HEAVY RAIN WILL AFFECT CENTRAL LINN COUNTY UNTIL 1130 PM CDT...

At 1049 PM CDT, heavy rain showers were located over Cedar Rapids,
moving northeast at 15 mph. Minor flooding of low lying areas,
creeks, streams and urban areas is possible.

Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Springville, Marion Airport and Squaw
Creek Park.

This includes Interstate 380 between mile markers 18 and 24.

Torrential rainfall is also occurring with this shower. If you
encounter water over a roadway, do not drive through it.

LAT...LON 4193 9169 4197 9174 4214 9156 4207 9143
TIME...MOT...LOC 0349Z 224DEG 11KT 4199 9165

Uttech
Special weather statement, Jun 25, 10:59 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1059 PM CDT Fri Jun 25 2021

IAC011-260445-
Benton-
1059 PM CDT Fri Jun 25 2021

...HEAVY RAIN WILL AFFECT NORTHWESTERN BENTON COUNTY UNTIL 1145 PM
CDT...

At 1057 PM CDT, heavy rain showers were located near Garrison, or 9
miles west of Vinton, moving northeast at 10 mph. Minor flooding of
low lying areas, creeks, streams and urban areas is possible.

Locations impacted include...
Garrison.

Torrential rainfall is also occurring with these showers. If you
encounter water over a roadway, do not drive through it.

LAT...LON 4222 9216 4218 9205 4204 9230 4213 9230
TIME...MOT...LOC 0357Z 223DEG 8KT 4212 9221

Uttech
Special weather statement, Jun 25, 11:07 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1107 PM CDT Fri Jun 25 2021

ILC011-073-131-155-260445-
Putnam-Mercer-Henry-Bureau-
1107 PM CDT Fri Jun 25 2021

...HEAVY RAIN FROM A LINE OF THUNDERSTORMS WILL AFFECT WESTERN
PUTNAM...EAST CENTRAL MERCER...SOUTHERN HENRY AND SOUTHWESTERN BUREAU
COUNTIES UNTIL 1145 PM CDT...

At 1106 PM CDT, radar indicated heavy rain from thunderstorms was
falling along a line extending from near Lynn Center to 6 miles east
of Bradford. Movement was north at 10 mph. Minor flooding of low
lying areas, creeks, streams and urban areas is possible.

Locations impacted include...
Kewanee, Cambridge, Hennepin, Galva, Orion, Tiskilwa, Woodhull,
Alpha, Andover, Buda, Bureau Junction, New Windsor, Lynn Center,
Putnam, Neponset, Osco, Milo, Bishop Hill, Henry County Fairgrounds
and Ophiem.

This includes the following highways...
 Interstate 74 in Illinois between mile markers 18 and 33.
 Interstate 180 between mile markers 1 and 6.

Torrential rainfall is also occurring with these thunderstorm. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4115 8938 4115 8964 4123 8964 4123 8987
      4115 8987 4115 9044 4113 9044 4113 9053
      4139 9039 4130 8933
TIME...MOT...LOC 0406Z 196DEG 11KT 4128 9042 4118 8952

Uttech
Local storm report, Jun 25, 11:43 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       2 W CEDAR RAPIDS        41.98N 91.71W
06/25/2021  M1.92 INCH       LINN               IA   TRAINED SPOTTER

            EVENING RAIN TOTAL.

&&
Special weather statement, Jun 26, 12:05 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1205 AM CDT Sat Jun 26 2021

IAC011-260545-
Benton-
1205 AM CDT Sat Jun 26 2021

...HEAVY RAIN WILL AFFECT NORTHWESTERN BENTON COUNTY UNTIL 1245 AM
CDT...

At 1204 AM CDT, heavy showers were located over Garrison, or 8 miles
west of Vinton, moving northeast at 10 mph. Minor flooding of low
lying areas, creeks, streams and urban areas is possible.

Locations impacted include...
Garrison.

Torrential rainfall is also occurring with these showers.  If you
encounter water over a roadway, do not drive through it.

LAT...LON 4222 9217 4217 9204 4207 9228 4213 9230
      4216 9230
TIME...MOT...LOC 0504Z 228DEG 8KT 4215 9219

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:54 PM CDTSpecial Weather StatementDVNLinn21 min
Jun 25, 9:18 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Lee27 min
Jun 25, 10:51 PM CDTSpecial Weather StatementDVNLinn39 min
Jun 25, 10:59 PM CDTSpecial Weather StatementDVNBenton46 min
Jun 25, 11:37 PM CDTFlash Flood WarningDVNLinn101 min
Jun 26, 12:05 AM CDTSpecial Weather StatementDVNBenton40 min
Jun 26, 6:49 PM CDTSpecial Weather StatementDVNIowa26 min

Nearby

Areal Flood Warnings in Iowa, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.